Nebraska, 2009Lightning Strike in Nebraska, August 19, 2009
August 19, 2009 · NWS OAX · 1 event in 1 county or zone
Early morning high-based thunderstorms moved across southeast Nebraska. One storm produced a lightning strike which caused damage to electrical equipment at the Johnson county Sheriff's office.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early morning high-based thunderstorms moved across southeast Nebraska. One storm produced a lightning strike which caused damage to electrical equipment at the Johnson county Sheriff's office.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 18, 2:01 PM CST, 12 hours 29 minutes earlier.
Area forecast discussion, Aug 18, 2:01 PM CST, 12 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
301 PM CDT TUE AUG 18 2009
.SHORT TERM...TONIGHT.
MAIN CONCERN TONIGHT IS THE CHANCE FOR PCPN. LATEST WATER VAPOR AND
IR SATELLITE IMAGERY SHOWED TO SHORTWAVE TROUGHS THAT COULD AFFECT
THE AREA OVERNIGHT. FIRST WAS MOVING ESE FROM THE WRN DAKOTAS. THIS
WILL MOVE TOWARD THE NRN PARTS OF NERN NE. SECOND SHORTWAVE WAS OVER
CO...AND THERE WAS ALREADY DECENT CONVECTION ASSOCIATED WITH THAT.
THE CO SHORTWAVE ENERGY IS EXPECTED TO MOVE EWD...MAINLY ACROSS KS...
BUT POSSIBLY SERN NE. 12Z NAM SHOWED A DECENT AMOUNT OF SEPARATION
OF LIFT ASSOCIATED WITH THE TWO WAVES. THE 12Z GFS WAS A LOT MORE
GENEROUS WITH MID LEVEL LIFT AND 850 MB MOISTURE 06Z TO 12Z...SO IT
IS NOT A SURPRISE IT IS GENERATING MORE QPF THAN THE NAM. GENERALLY
LEFT POPS FOR THE OVERNIGHT HOURS IN THE CHANCE CATEGORY.
SOUTHERLY WINDS WILL CONTINUE THROUGH THE NIGHT AND CLOUD COVER IS
EXPECTED TO INCREASE. COMBINATION OF MORE WIND TONIGHT AND ALSO MORE
CLOUD COVER SHOULD KEEP LOWS IN THE LOWER AND MID 60S TONIGHT.
.LONG TERM...WEDNESDAY THROUGH TUESDAY.
MAIN FORECAST CONCERNS REMAINS TIED TO CONVECTIVE POTENTIAL WED
AFTN/EVNG...BEFORE PATTERN CHANGE BRINGS QUIETER WEATHER TO THE
AREA. UPPER WAVE CURRENTLY IN NRN AB IS PROGGED TO DIVE OUT OF
CANADA INTO THE NRN PLAINS AND WRN GT LAKES...DEEPENING AS IT
PROGRESSES SEWD. LOW WILL PROVIDE STRONG SYNOPTIC SUPPORT FOR
PRECIP WED...WITH STRONG UPPER JET PUNCHING SEWD BEHIND THE LOW...AS
WELL AS SFC LOW REFLECTION AND ATTENDANT COLD FRONT SLIDING THROUGH
THE PLAINS. MOISTURE/TEMP GRADIENT IS PROGGED TO BE SHARP ACROSS
THE FRONT...WITH MUCH DRIER/COOLER AIRMASS BEHIND AND MODESTLY
WARM/MOIST AIRMASS AHEAD. GFS/NAM HAVE INDICATED RATHER
CONSISTENTLY THAT AN MCS WILL BE ONGOING ON WED MRNG...MOST LIKELY
IN KS INTO MO/IA BUT POTENTIALLY AFFECTING THE SRNMOST CWA.
CONVECTION MAY ALSO BE ONGOING IN NERN NEB WITH WARM AIR ADVECTION
INTO THE AREA. HAVE HELD ONTO CHC TO LIKELY POPS S AND CHC POPS N
ON WED MRNG...WITH SCHC IN BETWEEN WHERE PART OF THE CWA MAY BE
REMOVED FROM PRECIP. CONVECTIVE EVOLUTION TOMORROW IS TRICKY AND
DEPENDS VERY STRONGLY ON FEATURES SUCH AS MCS
LOCATION...CLOUD/ONGOING PRECIP...AND OUTFLOW OR OTHER MESOSCALE
BOUNDARIES. COULD SEE STABILIZED LOWER LEVELS IN WAKE OF ANY
ONGOING MRNG CONVECTION. HOWEVER...AREAS THAT CAN SEE SOME LATE
MRNG/AFTERNOON CLEARING AHEAD OF THE FRONT SHOULD BE ABLE TO
DESTABILIZE WELL WITH WARM AIR ADVECTION AHEAD OF THE FRONT.
STRONG UPPER LOW WILL PROVIDE 40KT+ 0-6KM BULK SHEAR...AND MID-
LEVEL COLD AIR ADVECTION SHOULD HELP LAPSE RATES INCRASE THROUGH
THE DAY. ANY STORMS THAT CAN DEVELOP ALONG/AHEAD OF THE FRONT ON
WED WOULD HAVE SEVERE POTENTIAL...WITH HAIL AND DAMAGING WIND
THREAT. FRONTAL FORCING AND FAVORABLE LARGE-SCALE SYNOPTIC PATTERN
WOULD SUGGEST QUICK GROWTH INTO A LINEAR MODE...THOUGH INITIAL
STORMS COULD BE SUPERCELLS GIVEN ABUNDANT SHEAR. THINK TOR
POTENTIAL IS SOMEWHAT LIMITED BY VEERED SFC WINDS AND LIKELIHOOD
FOR STORMS NEAR THE FRONT TO QUICKLY DEVELOP COLD STABLE OUTFLOW.
OVERALL...SEVERE THREAT WED AFTN/EVNG IS CONDITIONAL ON
DESTABILIZATION.
COLD FRONT IS PROGGED TO SWEEP THROUGH RATHER QUICKLY ON WED
EVNG/NT. EXPECT ANY SHRA/TSRA TO DEVELOP INTO A LINE ALONG THE
FRONT..AND LIKEWISE TO SWEEP THROUGH QUICKLY...WITH ALL BUT
SRN/SERNMOST CWA LIKELY DRY AFTER MIDNIGHT AND FRONTAL PRECIP
COMPLETELY THROUGH THE CWA BY 12Z. KEPT SMALL SCHC POP IN THE NERN
CWA THURS FOR SHRA EMBEDDED IN CYCLONIC FLOW AROUND THE DEEPENING
UPPER LOW...BUT WOULD EXPECT THOSE SHRA TO BE LIGHT AND ISOLATED
IN NATURE. HAVE DROPPED MAX TEMPS THURS A FEW DEGREES TO BETTER
AGREE WITH GUIDANCE...AS STRONG UPPER LOW WILL BRING STRONG COLD
AIR ADVECTION DURING THE DAY. REST OF THE WEEK AND WEEKEND
CONTINUE TO LOOK QUIET...WITH INITIALLY COOL TEMPS INTO FRI BEFORE
TEMPS MODERATE OVER THE WEEKEND. HAVE BUMPED UP TEMPS QUITE A BIT
ON SUN/MON AS MODELS ARE NOW SLOWER WITH COLD FRONTAL PASSAGE
EARLY NEXT WEEK...WITH SFC TO MID-LEVEL WARM AIR ADVECTION ON
THOSE DAYS. WITH SUCH A COLD/DRY AIR DUMP INTO THE
PLAINS...FOLLOWED BY A SLOW-MOVING SURFACE HIGH AND NRLY FLOW INTO
THE PLAINS AS UPPER HIGH CENTERS NEAR CO/NM...SEE LITTLE
OPPORTUNITY FOR MOISTURE RETURN INTO THE PLAINS BEFORE AT LEAST
SUN. AS A RESULT...THINK FRONTAL PASSAGE SOMETIME AROUND EARLY
TUES MAY STRUGGLE WITH MOISTURE AVAILABILITY. GIVEN UNCERTAINTIES
WITH TIMING AND MOISTURE...KEPT LATE EXTENDED PERIODS DRY DESPITE
FRONTAL PASSAGE...THOUGH DID COOL TEMPS ON TUES.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAF ISSUANCE...
MAIN CONCERN IS POTENTIAL FOR MVFR OR LOWER CEILINGS AND VSBYS LATE
TONIGHT INTO WEDNESDAY MORNING. FELT IT WAS TOO FAR OUT TO MENTION
TSTMS WITH 18Z TAFS BUT DID START SOME PROB30 GROUPS FOR SHOWERS
AFTER 06Z TONIGHT. MOST LIKELY TIMES FOR LESS THAN VFR CONDITIONS
SEEM TO BE FROM ABOUT 09Z TO 17Z. WILL MAKE CHANGES TO TAFS AS
NEEDED AS POSSIBLE PCPN EVENT LATER TONIGHT APPROACHES.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
SHORT TERM/AVIATION...MILLER
LONG TERM...MAYES
Hazardous weather outlook, Aug 18, 3:31 PM CST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
431 PM CDT TUE AUG 18 2009
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
431 PM CDT TUE AUG 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
SCATTERED THUNDERSTORMS MAY MOVE INTO THE AREA AFTER MIDNIGHT. THE
BEST CHANCE IS IN SOUTHEAST NEBRASKA. SOME STORMS COULD BE STRONG...
BUT SEVERE WEATHER IS NOT LIKELY.
SOME SEVERE STORMS MAY OCCUR ON WEDNESDAY...MAINLY IN THE AFTERNOON
AND EVENING...AS A STRONG UPPER LEVEL SYSTEM AND A COLD FRONT PUSH
THROUGH THE REGION. THE COMBINATION OF WIND SHEAR AND INSTABILITY
SUGGEST POTENTIAL FOR SOME SUPERCELL STORMS. DAMAGING WINDS AND
LARGE HAIL ARE EXPECTED TO BE THE PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY NIGHT...
MAINLY ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA UNTIL THE COLD
FRONT MOVES SOUTH OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT BUT MAY BE
NEEDED WEDNESDAY AFTERNOON.
FOBERT
Lightning, Johnson
- When
- August 19, 2:30 AM CST
- Where
- Johnson County, Tecumseh
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 40.370, -96.180
A lightning strike caused around $25,000 worth of damage to computers, radio and dispatch equipment and the phone system at the Sheriff's office in Tecumseh.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, August 19 to 20, 200922 injured · $25 million · EF3 · 37 events
- Damaging Winds in Vermont, August 19, 20092 deaths · $2,000 · 50 kt wind · 2 events
- Tornado in Indiana, August 19, 2009$1.5 million · EF2 · 1 event
- Tornadoes and Damaging Winds in Minnesota, August 19, 2009$900,000 · EF1 · 10 events
- Flash Flooding and Hail in Kansas, August 19 to 20, 2009$650,000 · 1.75 in hail · 29 events
- Tornadoes and Flood in Illinois, August 19, 2009$215,000 · EF1 · 10 events
- Tornadoes and Damaging Winds in Iowa, August 19, 2009$180,000 · EF1 · 4 events
- Flash Flooding and Hail in Oklahoma, August 19 to 20, 2009$142,000 · 2 in hail · 27 events
- Tornado and Flash Flood in Missouri, August 19, 20091 injured · $28,000 · EF1 · 23 events
- Tornadoes and Heavy Rain in Iowa, August 19, 2009$139,000 · EF0 · 7 events
- Damaging Winds in Indiana, August 19, 2009$115,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strike in Indiana, August 19, 20091 injured · $44,000 · 57 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190559.